Table of Contents Author Guidelines Submit a Manuscript
Case Reports in Pediatrics
Volume 2015, Article ID 905097, 4 pages
http://dx.doi.org/10.1155/2015/905097
Case Report

Cardiac Arrest following a Myocardial Infarction in a Child Treated with Methylphenidate

1Department of Cardiology, Aarhus University Hospital, Palle Juul-Jensens Boulevard 99, 8200 Aarhus N, Denmark
2Department of Psychiatry, Aarhus University Hospital, Risskov Skovagervej 2, 8240 Risskov, Denmark

Received 24 April 2015; Revised 16 June 2015; Accepted 16 June 2015

Academic Editor: Bibhuti Das

Copyright © 2015 Kim Munk et al. This is an open access article distributed under the Creative Commons Attribution License, which permits unrestricted use, distribution, and reproduction in any medium, provided the original work is properly cited.

Abstract

The use of psychostimulants labeled to treat attention deficit/hyperactivity disorder increases. Among side effects these drugs raise blood pressure and heart rate, and the safety has been scrutinised in recent years. Data from large epidemiological studies, including over a million person-years, did not report any cases of myocardial infarction in current users of methylphenidate, and the risk of serious adverse cardiac events was not found to be increased. We present a case with an 11-year-old child, treated with methylphenidate, who suffered cardiac arrest and was diagnosed with a remote myocardial infarction. This demonstrates that myocardial infarction can happen due to methylphenidate exposure in a cardiac healthy child, without cardiovascular risk factors.